Back to Ask the Diabetes Team Ask the Diabetes Team

From Bellevue, Washington, USA:

My 16 year old daughter, who has type 1 diabetes treated with Lantus and Humalog, is a runner. She runs cross country in the fall and sprints in the Spring. During the off season she distance runs about 25-30 miles a week. We find that when she is distance running she has to adjust her insulin some, and she does experience some hypos during the night, but not a lot. However, during the Spring season when she is doing sprints her numbers are much more unpredictable. She will have a good number before practice, after practice she will run high (without eating a snack), then she will come home, eat a good dinner and good snack at bedtime, and late in the evening and during the night she will begin to experience hypos. She has adjusted her Lantus down several units, but is still having difficulty.

Does the body uses its glucagon differently when sprinting as compared to long distance running? Do you have any suggestions for evening things out?


Sprinting is an example of an "anaerobic", intense, or power type sport/activity. As your daughter has observed, the body does use its glucose stores differently and also responds differently with activities such as these. It is not uncommon to see rises in blood sugar immediately after intense exercise, particularly in persons managing their diabetes on some of the more precise basal/bolus therapies such as Lantus (insulin glargine) with Humalog, or insulin pumps. This rise in blood sugar occurs as a result of hormonal influences on liver and muscle glycogen stores. In people without diabetes, an increase in insulin following intensive exercise is observed and counteracts this blood glucose rise. Hours later as the body begins to replenish liver &and muscle glycogen stores, those of us with type 1 diabetes may be at risk for hypoglycemia. Sheri Colberg, in her book entitled The Diabetic Athlete, provides an excellent explanation of the how's and why's associated with this response to exercise, and may be a great resource for you both.

There are some options you can try in an attempt to level things out a bit. Please talk to your daughter's physician/diabetes team, however, prior to making any changes in her management therapy. In addressing the nighttime low blood sugars, some athletes have experienced success with the products that contain uncooked cornstarch, an extended-action carbohydrate source, such as "Extend Bar" or "Nite Bite" snack bars. Ingesting these as a bedtime snack may help to offset some of the nocturnal hypoglycemia she is experiencing, without having to decrease her basal insulin (which she needs to manage the exercise highs during the day) too much. The elevations after exercise are probably best simply corrected for with her Humalog dose at the next meal. Pump users have the option of correcting immediately post exercise, or of running a higher temporary basal rate for some time during and/or after exercise. Some pump users may also take an extra bolus of insulin (usually only 40-50% of typical insulin/carb ratio) with a snack prior to exercise. They must be extra diligent in assessing and preventing low blood sugar when making adjustments such as these.

In our practice, we have also had some success with Lantus users who experience nighttime hypoglycemia and hence lower nocturnal insulin needs by switching the timing of the Lantus injection from bedtime to morning. We have found that by doing this, their Lantus action is beginning to taper off during the night and early dawn hours, at the time when that would be most optimal for them. A word of caution for patients with dawn phenomenon: a change in Lantus timing to morning may worsen fasting blood sugar control and would therefore not be optimal therapy. Again, please be aware that changes in insulin therapy should not be made without physician consent. Talk to your daughter's diabetes team about how these options might be applied to her situation.


Original posting 21 May 2002
Posted to Exercise and Sports


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.